CSP error results in death of a patient

By | December 17, 2014

A 65-year-old woman died at St. Charles Medical Center in Oregon after being given an infusion of rocuronium instead of fosphenytoin.

The prescription was entered correctly into the electronic medical records system, and the pharmacy received the correct medication order, the AP reported. The IV bag was also labeled properly. After the pharmacy worker mistakenly filled Macpherson’s IV with rocuronium, a second employee did not catch the error while checking the vials of medication and the IV bag for the 65-year-old patient.” (via: Pharmacy Times).

As details of the tragedy continue to emerge, here’s what we know so far:

  • An infusion of fosphenytoin was ordered for the patient, presumably a piggyback.
  • Instead of fosphenytoin (anti-seizure med) the patient received rocuronium (a paralytic)
  • It is unclear at what point in the compounding process, if at all, the infusion was verified by a pharmacist. According to the article “a second employee did not catch the error while checking the vials of medication and the IV bag”. Not entirely sure what that means.
  • The infusion was hung
  • A fire alarm sounded
  • The nurse closed the patient’s door and didn’t check on her for 20 minutes. That was more than enough time for the drug to cause irreparable harm to the patient.

It is unclear what process was used to make the infusion, or what safety safeguards were in place. The real shame here is that there are any number of available technologies that could have prevented the error. Any of the semi-automated workflow management systems on the market today would have worked. Bar code scanning, gravimetrics, perhaps image assisted verification, etc. Take your pick.

According to an article from The BulletinTo help prevent similar mistakes from happening, the hospital’s pharmacy has begun placing orange stickers on IV bags containing paralytic agents that indicate what’s in them. [The patient’s] IV bag had a blue sticker indicating it was a neuromuscular agent, which Boileau [Dr. Michel Boileau, St. Charles’ chief clinical officer], said both fosphenytoin and rocuronium are.” Not exactly sure how using orange stickers instead of blue is going to do much. Seems kind of silly. I think I’d start looking at something a little more aggressive. I’d also rethink my classification of both fosphenytoin and rocuronim as “neuromuscular agents”. I think I’d call fosphenytoin a hydantoin anticonvulsant and rocuronium a nondepolarizing neuromuscular blocker. They’re clearly not the same class of drug.

It will be interesting to see how organizations like ISMP and ASHP respond to this latest error.

3 thoughts on “CSP error results in death of a patient

  1. Ray Vrabel

    Jerry, This is a very sad situation. I have a number of questions:

    (1) How common is if for a pharmacy to be preparing IV admixtures with neuromuscular blocking (paralytic agents) in the first place? If so, physical barriers of some type need to be in place to make it less easy to “grab the wrong vial” off the shelf/refrigerator!

    (2) Your version of the story said that two people were involved in the preparation and checking of this IV admixture, but the story in the local, Bend Oregon, paper implied that there was on one person involved. Was the IV admixture preparated by a technician and was it checked by a pharmacist?

    (3) What EHR system was the hospital using? Many of them (e.g., Epic, MEDITECH) have barcode scanning solutions for the central pharmacy that can be used for IV Room workflow product checking. They are not as sophisticated as the imaging/gravimetric solutions, but they at least do the basics (i.e., are they correct components/drugs being used to prepare the IV admixture).

    (4) Regarding Stickers: Do they appear to have any logic in how they are using stickers? Or, is this just creating more “noise”, preventing staff from using the most effective technique known to identify what type of IV product being hung: READING THE LABEL!!!

    (5) Leadership: If the “Chief Clinical Officer” in the hospital says that fosphenytoin and rocuronium are similar from a pharmacological standpoint (i.e., “blue sticker” neuromuscular agents), there may be other issues. The purpose of stickers are supposed to make someone think twice. When I think about what they are doing, I’m totally confused as to why they are doing what they are doing.

    I know that ISMP is looking into this matter further and that they will be publishing something shortly. I hope that they are given the opportunity to go into this hospital and perform a comprehensive root-cause analysis. We need to know the facts and the patients in this hospital deserve to have the existing work processes carefully evaluated.

  2. Jerry Fahrni Post author

    Very sad indeed, Ray. The details of this error are strange, and the more that I read the stranger it gets.

    As far as your comments/questions go:

    1) Hard to say. When I was still practicing ICU medicine we would use infusions of vecuronium and cisatracurium. Never used a rocuronium infusion though. I have to agree with you that it seems odd that someone could simply grab a neuromuscular blocker in place of fosphenytoin on the shelf.

    2) As I stated in my post, the Pharmacy Times article is the one that states “a second employee did not catch the error while checking the vials of medication”. I don’t know any more than that.

    3) I haven’t heard any mention of the EHR in use.

    4) and 5) Yeah, this one gets me as well. Can’t tell if they have a system for labels, or if it’s just another attempt to impress surveyors.

    I wish I knew more. I’m sure we’ll get more details as soon as ISMP has had an opportunity to evaluate the error further. I know Michael Cohen was in the process of putting pen to paper.

    As always, appreciate your thoughts.

  3. Pingback: ISMP responds to deadly drug error in Oregon « Jerry Fahrni

Leave a Reply

Your email address will not be published. Required fields are marked *